Module 6: how drugs work: facilitator's guide

9.3 Heroin overdose - a special case

Page last updated: 2004

Overhead transparency
Planning for the management of overdose
Distance learners

Overhead transparency

The vast majority of illegal drug overdoses involve the use of heroin. This is because:
  • Heroin is usually injected which results in a quick and intense effect.

  • Large enough amounts of heroin will not only cause the user to lose consciousness (pass out), but will act on the brain stem to stop the person from breathing.

  • The dangerous effects of heroin can be exaggerated by the taking of other CNS depressant drugs, such as alcohol or benzodiazepines in conjunction with heroin.

  • One of the common interventions used for heroin and other opiate overdose is the intravenous use of Naloxone.

  • Naloxone (Narcan) is an opiate antagonist, which reverses the effect of heroin and other opiates within seconds. The person will wake up immediately and often experience withdrawal symptoms. Naloxone works by dislodging the opiates from the receptor sites in the brain. It has a short half-life, and wears off quickly. This means that if a person who has overdosed and given naloxone has another shot of heroin, the first shot of heroin can 'kick in' again, leading to another overdose.

Planning for the management of overdose

Task - writing exercise

Question - Does your organisation have any policy or procedure documents relating to how you might manage a young person's overdose or a policy relating to critical incidents? (If so, obtain a copy and use it to assist you in completing the following questions. If not, complete the questions, and then discuss with your manager or supervisor).

Question - Are there any work situations that you can think of where you might come across a young person who has overdosed (either life-threatening or non-life threatening)? (e.g. streetwork, residential care setting, court house etc.)
Top of page
Question - Are there likely to be other workers or young people present at that work situation? If so, what occupational groups might be present? (e.g. police at a courthouse or young people together in a streetwork setting?)

Question - What would be your role would be in managing such a situation?

Question - If there are likely to be other workers there, what would their role be in managing such a situation?

Question - What sort of issues might arise if there are other young people present and how might you assist in managing them?

Question - Review the general steps for managing overdose outlined earlier in this module. Would they assist you in managing that situation? If not, what else might you be required to do?

Question - Are your colleagues (both in your own agency and other relevant agencies) aware of how to manage overdose?

Question - What are some ways that you could encourage other workers to consider and plan for managing an overdose situation?

Distance learners

(A good point for student to contact facilitator.)

Distance learners have been advised to make contact with you, the facilitator, to check their learning progress.